Alert archive / Maryland / Special Weather Statements in 2012

Special Weather Statement, NWS Philadelphia/Mount Holly

May 2, 2012Chester County, Pennsylvania; New Castle County, Delaware; Cecil County, Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at May 2, 2012, 5:58 AM EDT for Chester County, Pennsylvania; New Castle County, Delaware; Cecil County, Kent County, Maryland. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2012, 5:58 AM EDT (09:58 UTC)
Expired
May 2, 2012, 7:30 AM EDT
In force
92 min
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Cecil County, MD, Kent County, MD, Chester County, PA

The radar

The Dover AFB radar (KDOX), 97 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WWUS81 KPHI 020958
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
558 AM EDT WED MAY 2 2012

DEZ001-MDZ008-012-PAZ067-021130-
CECIL MD-CHESTER PA-KENT MD-NEW CASTLE DE-
558 AM EDT WED MAY 2 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT CECIL... 
CHESTER...KENT AND NEW CASTLE COUNTIES THIS MORNING...

AT 554 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM 4 MILES 
WEST OF LANCASTER TO 11 MILES NORTHWEST OF CENTERVILLE...MOVING EAST 
AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ROCK SPRINGS...OCTORARO 
AROUND 600 AM...GLEN ROY...WEST NOTTINGHAM AROUND 615 AM...MOUNT 
VERNON...HOMEVILLE AROUND 630 AM...ELVERSON...LADENBERG AROUND 645 
AM...GLENMOORE AND SAINT GEORGES AROUND 700 AM.

LOCALLY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE 
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL 
STREAMS. WIND GUSTS TO NEAR 40 MPH ARE ALSO POSSIBLE.

LAT...LON 3932 7619 3942 7601 3952 7599 3954 7607
      3972 7623 3974 7610 3979 7605 4003 7594
      4011 7595 4018 7580 4020 7565 3965 7556
      3960 7560 3963 7557 3958 7555 3946 7558
      3936 7552 3932 7557 3920 7626

$$

RPW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 2, 4:24 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 2, 4:24 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EDT WED MAY 2 2012

.SYNOPSIS...
HIGH PRESSURE, PUSHING DOWN FROM NEW ENGLAND, WILL INHIBIT LOW
PRESSURE, OVER THE MIDWEST, FROM MAKING MUCH HEADWAY INTO OUR
REGION DURING THE NEXT FEW DAYS. A WARM FRONT, PRECEDING THE
LOW, IS FORECAST TO EVENTUALLY CROSS OUR AREA LATE THURSDAY
NIGHT OR FRIDAY. THE LOW WILL THEN DRAG A COLD FRONT ACROSS
THE REGION SATURDAY. HIGH PRESSURE WILL FOLLOW FOR SUNDAY INTO
THE EARLY PART OF NEXT WEEK, BEFORE ANOTHER FRONTAL SYSTEM MOVES
IN ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE ARE HANGING OUR HAT ON THE NAM WITH THIS FORECAST, IN THE
EDUCATED HOPE THAT IT WILL HANDLE THE MARITIME SURFACE RIDGING FROM
THE NORTHEAST WELL. WE THEREFORE ARE FORECASTING A CLOUDY AND DAMP
DAY WITH A STABLE LAYER AT THE SURFACE. WE THINK THE SURFACE WILL
REMAIN COOL WHILE WE WARM ALOFT. THE MODELS AGREE TO HAVE A WARM
FRONT APPROACH US TODAY, AND IT WILL EVENTUALLY MOVE OVER BUT NOT
INTO AT LEAST OUR SOUTHWESTERN LOCALES. WINDS SHOULD VEER IN THE
COLUMN FROM EAST TO SOUTHWEST UP TO H8. ALL THAT AND A MID LEVEL
IMPULSE MOVING AROUND THE MID LEVEL RIDGE THAT CARRIES SOME MOISTURE
ABOVE THE BOUNDARY LAYER SHOULD PROVIDE THE FOCUS FOR SHOWER
ACTIVITY AROUND THE REGION AND PERHAPS SOME THUNDER WITH ELEVATED
INSTABILITY WEST AND SOUTH. ANY RAIN INTO THE BOUNDARY LAYER WOULD
ONLY MAKE THE SITUATION AT THE SURFACE MORE STABLE. WE HAVE GONE
WITH THE COOLER MET GUIDANCE, AND WE NOTICE THAT THE MAV GUIDANCE
HAS BEEN MOVING TOWARD IT.

WE DO NOTE THAT WE ARE IN SOME DISAGREEMENT EARLY THIS MORNING WITH
SPC, WHO HAS PUT THE SOUTHWESTERN PART OF THE FORECAST AREA UNDER A
SLIGHT RISK. WE CAN'T FIND ANY SURFACE-BASED INSTABILITY THERE IN
EITHER THE GFS OR NAM BUFKIT SOUNDINGS FROM BWI OR SBY, AND SO WE
HAVE RESPECTFULLY DECLINED TO MENTION THE POSSIBILITY OF SEVERE
WEATHER SOUTHWEST AT THIS TIME. WE WILL RE-ASSESS DURING THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
ANOTHER IMPULSE IS EXPECTED TONIGHT, AND THIS ONE MAY BE A BIT MORE
ROBUST THAN THE ONE WE SEE TODAY. IT SEEMS TO CARRY A BIT MORE
MOISTURE. WE DO NOT THINK THAT IT WILL HELP SCOUR OUT THE MARINE
LAYER AT THE SURFACE, BECAUSE THE SURFACE HIGH RETAINS THE SUPPORT
OF THE MID LEVEL RIDGE. THAT MEANS WE ARE CALLING FOR STABLE
CONDITIONS AT THE SURFACE AGAIN. WE ARE GOING WITH THE MENTION OF
RAIN, DRIZZLE AND FOG EVERYWHERE, AND WE ALSO CARRY THE POSSIBILITY
OF ELEVATED CONVECTION MAINLY SOUTH. TEMPERATURES SHOULDN'T DROP
MUCH FROM DAYTIME HIGHS. WE ARE GOING TO MENTION THE POSSIBILITY OF
DENSE FOG TONIGHT IN THE HWO, ALTHOUGH THE FORECAST ONLY CALLS FOR
AREAS OF FOG AT THIS TIME.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THIS PERIOD WILL START OFF WITH A HIGH PRESSURE SYSTEM PUSHING
DOWN FROM COASTAL NEW ENGLAND. THE HIGH WILL ESSENTIALLY BLOCK
LOW PRESSURE FROM PUSHING IN FROM THE WEST. EVENTUALLY, THE HIGH
WILL WEAKEN ENOUGH SO THAT A WARM FRONT WILL LIFT ACROSS OUR
AREA. TIMING OF THIS IS EXTREMELY DIFFICULT, BUT WILL PROBABLY
OCCUR LATE THURSDAY NIGHT OR FRIDAY. PRIOR TO THE FRONTAL
PASSAGE, WE COULD GET SCATTERED SHOWERS AND THUNDERSTORMS WITH
MOSTLY CLOUDY SKIES AND AN ONSHORE FLOW. TEMPERATURES THURSDAY
SHOULD BE A FEW DEGREES WARMER THAN TODAY WITH HIGHS IN THE MID
60S TO MID 70S. IF THE WARM FRONT DOES INDEED CROSS OUR REGION,
FRIDAYS TEMPERATURES SHOULD JUMP ABOUT 10 DEGREES, WITH READINGS
IN THE MID 70S TO MID 80S. WE SHOULD SEE A LITTLE MORE SUN ON
FRIDAY BUT THERE WILL ALSO BE A CHANCE OF LATE DAY THUNDERSTORMS,
ESPECIALLY IN OUR NORTHERN AREAS. THE LOW PRESSURE SYSTEM WILL
THEN MOVE ACROSS TO OUR NORTH AND DRAG A COLD FRONT ACROSS OUR
REGION, PROBABLY SATURDAY OR SATURDAY NIGHT. THE TIMING OF THE
FRONTAL PASSAGE WILL DETERMINE SATURDAYS HIGH TEMPERATURES. IT
NOW APPEARS THAT THE COLD AIR BEHIND THE FRONT WILL NOT MAKE
ITS WAY INTO OUR AREA UNTIL SATURDAY NIGHT. THAT WILL LEAVE US
WITH ANOTHER MILD DAY SATURDAY, WITH HIGHS IN THE 70S AND LOWER
80S. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
AND SATURDAY NIGHT. HIGH PRESSURE WILL THEN PUSH DOWN ACROSS
THE GREAT LAKES AND BRING FAIR WEATHER WITH SLIGHTLY COOLER AND
DRIER AIR. HIGHS BOTH SUNDAY AND MONDAY WILL BE IN MID 60S TO
LOWER 70S. ANOTHER FRONTAL SYSTEM, PUSHING IN FROM THE WEST, WILL
BRING A THREAT OF SHOWERS FOR TUESDAY.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

OUR FORECAST IS QUITE PESSIMISTIC. CONFIDENCE IN THIS IS NOT HIGH,
BUT IT RISES TO THE LEVEL OF MODERATE. WE THINK WE WILL SPEND THE
TAF PERIOD MOVING FROM IFR TO MVFR BACK TO IFR CONDITIONS. FIRST
CEILINGS AND THEN BOTH CEILINGS AND VISIBILITIES WILL DETERIORATE.
WE EXPECT RAIN AND/OR DRIZZLE FROM TIME TO TIME (MAINLY TODAY AND
AGAIN LATE TONIGHT REGARDING ANY MODERATE RAIN ACTIVITY). ELEVATED
CONVECTION (THUNDERSTORMS THAT WON'T GENERATE STRONG WIND GUSTS) IS
POSSIBLE AT THE SOUTHERN AND WESTERN TAF SITES TODAY AND AGAIN LATE
TONIGHT. SOME FOG IS LIKELY THIS MORNING, AND MORE SIGNIFICANT FOG
IS POSSIBLE TONIGHT. WINDS WILL BE FROM THE EAST AT AROUND 10 KNOTS
TODAY AND 5 TO 10 KNOTS TONIGHT.

OUTLOOK...
THURSDAY-THURSDAY NIGHT...LIGHT MOSTLY ONSHORE E TO SE FLOW.
MVFR/IFR CONDITIONS EARLY THURSDAY WILL IMPROVE TO VFR THURSDAY
AFTERNOON. CONDITIONS ARE THEN FORECAST TO LOWER ONCE AGAIN
THURSDAY NIGHT. A FEW SHOWERS/TSTMS ARE POSSIBLE, ESPECIALLY
THURSDAY AFTERNOON INTO THURSDAY NIGHT.

FRIDAY...MVFR/IFR CONDITIONS EARLY FRIDAY WILL ONCE AGAIN BECOME
VFR BY AFTERNOON AS THE WARM FRONT MOVES ACROSS AND WINDS BECOME
SW TO W. AFTERNOON/EVENING TSTMS ARE POSSIBLE, ESPECIALLY IN OUR
NORTHERN AREAS.

SATURDAY...VFR, BUT MVFR CONDITIONS POSSIBLE IN AFTERNOON AND
NIGHTTIME SHOWERS OR TSTMS.

SUNDAY... VFR.

&&

.MARINE...
THE PUSH OF MARITIME AIR OVER THE WATERS WILL CAUSE SOME GUSTINESS
AROUND 20 KNOTS FOR A TIME TODAY, OTHERWISE WE FORECAST EAST WINDS
OF 10 TO 15 KNOTS AND SUB-ADVISORY SEAS TODAY AND TONIGHT. THAT
SAID, THE EAST WINDS AND THE SENSIBLE WEATHER WILL MAKE FOR
UNPLEASANT BOATING CONDITIONS. PATCHY FOG IS POSSIBLE THIS MORNING,
AND MORE SUBSTANTIAL FOG IS POSSIBLE TONIGHT.

OUTLOOK...
WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH
THE ENTIRE PERIOD. WINDS ABOVE THE SURFACE WILL INCREASE ON FRIDAY
AHEAD OF AN APPROACHING FRONTAL SYSTEM, BUT IT DOES NOT APPEAR AT
THIS TIME THAT THEY WILL MIX DOWN TO THE SURFACE. COULD BE A FEW
TSTMS, MAINLY NORTHERN OCEAN WATERS FRIDAY INTO FRIDAY NIGHT. A
COLD FRONT IS FORECAST TO DROP ACROSS THE WATERS LATE SATURDAY OR
SATURDAY NIGHT. THIS COULD TOUCH OFF ADDITIONAL TSTMS.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL TIDES ARE INCREASING THROUGH THIS COMING WEEKEND.
ANY PUSH FROM AN ONSHORE FLOW COULD RAISE WATER LEVELS TO NEAR
MINOR TIDAL FLOOD HEIGHTS. WE WILL MONITOR THIS SITUATION AS
WE MOVE THROUGH THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RPW
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...RPW
AVIATION...DELISI/RPW
MARINE...DELISI/RPW
TIDES/COASTAL FLOODING...RPW
Hazardous weather outlook, May 2, 4:09 AM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
409 AM EDT WED MAY 2 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-030815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
409 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE FOG ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-030815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
409 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RPW

In the hours before

Special weather statement, May 2, 5:58 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
558 AM EDT WED MAY 2 2012

DEZ001-MDZ008-012-PAZ067-021130-
CECIL MD-CHESTER PA-KENT MD-NEW CASTLE DE-
558 AM EDT WED MAY 2 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT CECIL...
CHESTER...KENT AND NEW CASTLE COUNTIES THIS MORNING...

AT 554 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM 4 MILES
WEST OF LANCASTER TO 11 MILES NORTHWEST OF CENTERVILLE...MOVING EAST
AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ROCK SPRINGS...OCTORARO
AROUND 600 AM...GLEN ROY...WEST NOTTINGHAM AROUND 615 AM...MOUNT
VERNON...HOMEVILLE AROUND 630 AM...ELVERSON...LADENBERG AROUND 645
AM...GLENMOORE AND SAINT GEORGES AROUND 700 AM.

LOCALLY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO NEAR 40 MPH ARE ALSO POSSIBLE.

LAT...LON 3932 7619 3942 7601 3952 7599 3954 7607
      3972 7623 3974 7610 3979 7605 4003 7594
      4011 7595 4018 7580 4020 7565 3965 7556
      3960 7560 3963 7557 3958 7555 3946 7558
      3936 7552 3932 7557 3920 7626

RPW

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:32 PM EDTSmall Craft AdvisoryPHI7 hr
May 2, 7:27 AM EDTSpecial Weather StatementPHISussex63 min

Nearby

Special Weather Statements in Maryland, 2012Special Weather Statements in Pennsylvania, 2012Special Weather Statements in Delaware, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.